Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 24, NWS Northern Indiana

June 4, 2008Pulaski County, White County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 4, 2008, 8:07 PM EDT for Pulaski County, White County, Indiana. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2008, 8:07 PM EDT (00:07 UTC)
Expired
Jun 4, 2008, 9:00 PM EDT
In force
53 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon

Counties Pulaski County, IN, White County, IN

The radar

The Northern Indiana radar (KIWX), 104 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 8:02 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2437 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
1.2
Supercell composite
9.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 7:35 PM EDT, 32 minutes earlier.

Area forecast discussion, Jun 4, 7:35 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
735 PM EDT WED JUN 4 2008

.AVIATION...

INCREASING LOW LEVEL JET AND THETA E ADVECTION OVER TOP OLD QUASI
STATIONARY BOUNDARY FROM CENTRAL INDIANA WEST TO SOUTHERN IA AND
NEBRASKA WILL FOCUS CONVECTIVE DEVELOPMENT THIS EVENING. REGIONAL
RADAR AND SATELLITE TRENDS SHOW CONVECTION INCREASING NORTH OF THIS
BOUNDARY AND EXPECT THIS TO INCREASE AND CONTINUE INTO OVERNIGHT
HOURS. CORFIDI VECTORS AND THICKNESS SCHEMES SUGGEST UPSTREAM
DEVELOPMENT WILL SPREAD EAST THROUGH THE NIGHT. THE QUESTION IS HOW
FAR NORTH BOUNDARY WILL LIFT WHICH WILL DICTATE WHERE TRAINING
THUNDERSTORMS WILL OCCUR THROUGH THE NIGHT. WITH EASTERLY FLOW
ACROSS MICHIGAN FEEL LOW LEVELS MORE STABLE THERE AND DEVELOPING WAA
WILL REMAIN FOCUSED IN OUR AREA MUCH OF THE NIGHT. HAVE INTRODUCED
TSRA TO TAFS GIVEN LATEST TRENDS AND RELIED ON RUC AND REMOTE
SENSING TOOLS FOR REMAINING FORECAST. EXPECTED MIXED LAYER TO SPREAD
NORTH AFTER MID MORNING ON THURSDAY AND ALLOW FOR INCREASING
SOUTHWESTERLY WINDS. ATMOSPHERE WILL BECOME VERY UNSTABLE BUT LIKELY
CAPPED WITH NO STRONG FORCING SO HAVE LEFT TSRA MENTION OUT OF
FORECAST IN THE AFTERNOON.

&&

.SHORT TERM...
OLD STALLED SYNOPTIC FNTL BNDRY ALG IN/MI STATE LINE WILL PUSH NWD
TONIGHT IN RESPONSE TO DEEPENING SFC CYCLONE ACRS THE CNTRL PLAINS
AND ASSOCD STG SW OVR THE WRN US. DOWNSTREAM WAA QUITE INTENSE
UPSTREAM ACRS THE LWR MS VALLEY AND SRN PLAINS AND SEEN CLEARLY IN
12Z RAOBS DOWN TO THE SW OF HERE. MOST PROMINENT TRIGGER IN THE NEAR
TERM CONTS TO BE W/LARGE SCALE OUTFLW BNDRY EXTENDING FM SRN OH BACK
WNW INTO NE KS W/RENEWED CONV DVLPMNT NOTED ALG THE OH RVR SOUTH OF
KILN AND GROWING CLUSTER NR KSTL BUT TRACKING WELL SOUTH OF CWA THIS
AFTN. SW THAT HAD EJECTED OUT OF CO NOW INTO WRN IL BUT DOWNSTREAM
OUTFLW BUBBLE SLOW TO DESTABILIZE AND MORE APPARENT TRIGGER
MECHANISM WOULD BE STALLED FNTL BNDRY LATE THIS AFTN ASSUMING
SUFFICIENT DESTABILIZATION WHICH AT THIS POINT LOOKS PLAUSIBLE BUT
W/OVERALL WEAK LL MASS FLUX INTO THAT BNDRY QUESTION OVERALL EXTENT
OF POTENTIAL DVLPMNT AND HAVE SCALED WAY BACK ON POPS THIS AFTN/EVE.

SRN PLAINS EML SPREADS NWD OVERNIGHT AND WILL EVENTUALLY CAP THINGS
OFF INTO THURSDAY MORNING. PRIMARY QN LIES W/EVENTUAL BUT POTENT
UPSTREAM MCS GENERATION OVR SE NE/SW IA OR NE KS BY EVENING AND HOW
IT EVOLVES/PROGRESSES DOWNSTREAM. MOST 12Z GUIDANCE SUGGESTS PLAINS
MCS WILL TRACK NEWD AND DECAY INTO SRN LWR MI THU MORNING W/LTL ELSE
LIKELY TO DVLP BETWEEN OLD SYNOPTIC BNDRY AND OUTFLW DOWN SOUTH.
WHILE CAN NOT RULE OUT SOMETHING OVERNIGHT IN INCREASING LARGE SCALE
WAA...OVERALL LL MASS FLUX REMAINS MARGINAL AND WILL AGAIN JUST FVR
A LOW CHC POP MENTION GIVEN THE UNCERTAINTY.

RIDGING ALOFT ON THU AND ARRIVAL OF EML WILL PROMOTE A VRY WARM DAY
BUT WILL CONT W/LWR END OF GUIDANCE TEMPS IN CONSIDERATION OF WET
GROUND AND LESS THAN IDEAL MIXING XPCD. THERMAL INVERSION SEEN IN
MODEL BUFFER SNDGS SUGGESTS LTL IN WAY OF THUNDER AND WILL RETAIN
NON-ZERO POP/NO WX GRID MENTION THU/THU NIGHT.

&&

.LONG TERM...

FRIDAY THROUGH WEDNESDAY

OVERALL GOOD AGREEMENT IN THE LONG TERM PERIOD AMONG THE
GFS/ECMWF/NAM/NAEFS/MREF. THE ONLY NOTICEABLE DISAGREEMENT IS WRT
TO THE EJECTION OF A PAC NW TROUGH BY DAY 6-7. THE
NAEFS/OPERATIONAL GFS OPT FOR A FASTER EJECTION OF THE PAC NW
TROUGH WITH SLIGHTLY WEAKER EASTERN CONUS RIDGING.
HOWEVER...PREFER MREF/ECMWF SOLUTION OF DEEPER TROUGH AND STRONGER
RIDGE...SUPPORTING A DRY FORECAST OVER MUCH OF THE REGION SUN AND
BEYOND...UNTIL POSSIBLY NEXT WED WHEN HEIGHT FALLS BEGIN TO
FINALLY PUSH EASTWARD. ALTHOUGH...ENSEMBLE MEMBER SPREAD CERTAINLY
ILLUSTRATES H5 DISCREPANCIES...ESPECIALLY THE NAEFS. TRENDS HAVE
BEEN SUPPORTING A DELAY IN SYSTEM/PRECIP ARRIVAL GIVEN THE
STRENGTH OF RIDGING AND HAVE FOLLOWED THIS TREND.

FRIDAY/SATURDAY...CENTRAL PLAINS TROUGH WILL PUSH INTO THE UPPER
MIDWEST GREAT LAKES NORTH OF STAUNCH RIDGING OVER THE EASTERN CONUS.
MODELS CONTINUE TO TREND THIS WAVE AND AND MAJORITY OF LARGE SCALE
ASCENT WELL NORTH OF THE FA. GIVEN THIS CONCERN AND DEGREE OF
RIDGING/MID LEVEL WARMTH OVER REGION...HAVE SCALED BACK POPS TO
HIGH CHANCE WITH LIKELY FAR NW. LATEST NAM SUPPORTS A WEAKENING
LINE OF CONVECTION PUSHING INTO THE FA BY 00Z SAT...DIMINISHING WITH
TIME AS IT PUSHES EAST. SHEAR AND CAPE PROFILES LOOK TO SUPPORT
ROBUST CONVECTION IN THE WEST AND THINKING SLIGHT RISK FOR SEVERE IS
STILL WARRANTED GIVEN WIND POTENTIAL. WASHED OUT FRONT WILL STALL
OVER THE AREA SAT AND MAY PROVIDE THE FOCUS FOR ADDITIONAL TS
DEVLOPMENT SAT. HAVE RETAINED LOW CHANCE POPS FOR NOW.

SUN THROUGH WEDNESDAY...PERIOD WILL FEATURE MASSIVE RIDGING OVER THE
EASTERN CONUS. WARM AND SLIGHTLY MUGGY CONDITIONS CAN BE EXPECTED
WITH ABOVE NORMAL TEMPS THROUGH THE PERIOD UNDER OPEN GULF FLOW.
HAVE LEFT FORECAST DRY PER ABOVE CONCERNS SAVE WED...WHEN HEIGHT
FALLS LOOK POSSIBLE OVER THE REGION PER ADVANCING UPPER TROUGH. HAVE
ASSIGNED LOW POPS TO THE GRIDS AS CURRENT TIMING MAY BE TOO EARLY
IF STRONGER RIDGING IS REALIZED.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...HOLSTEN
LONG TERM...CHAMBERLAIN
AVIATION...LASHLEY
Hazardous weather outlook, Jun 4, 7:48 PM EDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
748 PM EDT WED JUN 4 2008

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-060000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
748 PM EDT WED JUN 4 2008 /648 PM CDT WED JUN 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS
EVENING AND OVERNIGHT. THERE IS A CHANCE FOR SEVERE THUNDERSTORMS WITH
LARGE HAIL AND DAMAGING WINDS THROUGH THE NIGHT. AN ISOLATED
TORNADO IS ALSO POSSIBLE.

HEAVY RAINFALL WILL ALSO BE POSSIBLE OVERNIGHT. THUNDERSTORMS MAY
BECOME ORIENTED ALONG AN EAST AND WEST LINE FROM NORTHERN
ILLINOIS TO NORTHERN INDIANA. THESE STORMS WILL BE CAPABLE OF
PRODUCING 1 TO 3 INCHES OF RAIN PER HOUR. THIS COULD LEAD TO
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS OVER MAINLY LOWER
MICHIGAN THURSDAY...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED.
THE FIRST HOT AND HUMID DAY OF THE SEASON IS EXPECTED ON THURSDAY
WITH HIGHS AROUND 90 AND HEAT INDICES INTO THE MID 90S.

FRIDAY AFTERNOON WILL AGAIN BE HOT AND HUMID WITH HEAT INDICES
INTO THE MID 90S FOR SEVERAL HOURS.

SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY EVENING INTO FRIDAY
NIGHT. ISOLATED DAMAGING WIND GUSTS ARE THE MAIN CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-060000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
748 PM EDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT WITH STRONG WINDS AND HAIL
POSSIBLE. A FEW SEVERE THUNDERSTORMS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY...BUT NO SEVERE
WEATHER IS EXPECTED.

SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON INTO FRIDAY
EVENING. WIND GUSTS TO 50 KNOTS ARE POSSIBLE.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:37 PM EDTTornado WarningIWXPulaski38 min
Jun 4, 8:54 PM EDTTornado WarningIWXPulaski, Starke35 min
Jun 4, 9:17 PM EDTTornado WarningIWXFulton, Marshall43 min
Jun 4, 9:50 PM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko26 min
Jun 5, 12:37 AM EDTSevere Thunderstorm WarningIWXLaPorte, Pulaski, Starke68 min
Jun 5, 1:42 AM EDTSevere Thunderstorm WarningIWXMarshall, Pulaski, Starke63 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.